Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Allergy to Ibuprofen and Aspirin


 fw2004 - Sat Jan 17, 2004 9:41 pm

About a year ago I discovered that I am allergic to Ibuprofen and Aspirin.
Whenever I take either of these drugs or anything containing them (Alka-Seltzer contains enough aspirin to cause the symptoms) my sinuses clog up and I develop all the symptoms of a bad cold.
The symptoms usually last for about 5 hours then disappear completely.
I can eliminate the symptoms earlier if I take an antihistamine.
I have also successfully prevented myself from getting the symptoms in the first place by taking the antihistamine along with the ibuprofen. This combination takes care of whatever reason I took the ibuprofen, but I get really relaxed so I cannot drive or do anything that requires keen senses.

You might tell me to use Tylenol instead of ibuprofen or aspirin, but Tylenol has absolutely no effect on a headache for me.

Thankfully I do not get many headaches, and do not have much need for pain killers.
I am planning to see my doctor about this, but it would be interesting to get other opinions too.

Thanks

FW
 Dr. Tamer Fouad - Sun Jan 25, 2004 8:53 am

User avatar Both drugs are broadly classified as nonsteroidal anti-inflammatory drugs. Aspirin belongs to a group known as salicylates while ibuprofen belongs to a group of NSAIDs that contains other drugs such as ketoprofen. If you are allergic to one of them that does not mean that you are allergic to the others in the group. Diclofenac (Cataflam) is another alternative altogether that you may like to consider.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us